When a headache or minor aches and pains creep up, many people reach for an over-the-counter pain medication containing acetaminophen. New warnings on Tylenol products that are sold in the United States will now be clearly printed on the caps of every bottle. Acetaminophen is the active ingredient in Tylenol, and is actually the leading cause of sudden liver failure in the country. The new warnings aim to inform consumers of the risks associated with this common active ingredient found in many medications.
Why the New Warnings?
Johnson & Johnson, the company that produces Tylenol, has been facing an increasing amount of lawsuits related to the product. There has also been growing pressure from the US federal government for action to be taken. Although all bottles carry a warning on the label, many consumers simply do not read the fine print. The new warnings will be printed in bright red ink, compelling a consumer to become aware of the potential risks of taking the drug.
Millions of people use acetaminophen as a pain killer and fever reducer on a daily basis. Surprising as it may sound, many of those consumers end up accidentally overdosing on the drug, causing health complications, and in some cases, even death. Acetaminophen is potentially fatal if consumed in a large quantity.
The Centers for Disease Control and Prevention shows that 55,000 to 80,000 individuals in the United States end up in an emergency room due to an acetaminophen overdose every year. According the the Food and Drug Administration, at least 500 individuals suffer from a fatal overdose. With the new warnings, more consumers will hopefully take the time to read the label and follow the proper dosing directions, as well as be fully aware of the risks of the drug.
Johnson & Johnson is taking action now because there are currently over 85 different personal injury lawsuits that are pending against the company. Tylenol is being blamed as the cause for deaths and liver injuries in the cases, which will be brought into federal courts. There is a lot at stake for the brand, as over-the-counter pain medications are a billion dollar industry in the United States.
Tylenol is not the only over-the-counter pain medication that contains acetaminophen. There are actually more than 600 different products which have the drug as an active ingredient. Acetaminophen can be found in familiar household brands of cold, sinus, and pain relief products like Nyquil, Sudafed, and Excedrin.
Is Acetaminophen Safe?
Acetaminophen is considered safe when taken within the recommended doses. 4,000 milligrams or less per day is considered to be safe for a healthy individual by many experts. When it comes to Extra Strength Tylenol, that equals a maximum of eight pills in a 24 hour period. One bottle of Tylenol may contain as many as 325 pills, making it all too easy for a consumer who is seeking pain relief to accidentally take too many in a single day.
When the Warnings Will Appear
According to Johnson & Johnson, starting in October of 2013, bottles of Extra Strength Tylenol will have the new warning printed right on the caps of each bottle. Other Tylenol products will show the warning label in the coming months. The goal of the warning on the caps is to make it explicitly clear to any person about to take the drug that it contains acetaminophen, and they should read the label for full details on the warnings and dosage directions.
The new warnings on Tylenol should hopefully compel consumers to take a closer look at the labels of over-the-counter medications. It is very important to follow the directions and read the warnings fully before taking any medicine. With the bright red warnings now printed on the cap, it should be easier for consumers to find the information that they need.